About this Journal Submit a Manuscript Table of Contents
Advances in Mathematical Physics
Volume 2012 (2012), Article ID 638726, 14 pages
http://dx.doi.org/10.1155/2012/638726
Review Article

Spacetime Junctions and the Collapse to Black Holes in Higher Dimensions

Centro de Matemática, Universidade do Minho, Campus de Gualtar, 4710-057 Braga, Portugal

Received 30 December 2011; Revised 24 April 2012; Accepted 14 May 2012

Academic Editor: Burak Polat

Copyright © 2012 Filipe C. Mena. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We review recent results about the modelling of gravitational collapse to black holes in higher dimensions. The models are constructed through the junction of two exact solutions of the Einstein field equations: an interior collapsing fluid solution and a vacuum exterior solution. The vacuum exterior solutions are either static or containing gravitational waves. We then review the global geometrical properties of the matched solutions which, besides black holes, may include the existence of naked singularities and wormholes. In the case of radiating exteriors, we show that the data at the boundary can be chosen to be, in some sense, arbitrarily close to the data for the Schwarzschild-Tangherlini solution.